Iv just started taking 20mg two days ago for GAD that just started out of the blue around Christmas time. Since taking them all my anxiety is worse my teeth are chattering and I'm shaking from head to toe. I'm also unable to sleep! How long does it take for the side effects to go away? Is this normal? Can any one share tips on how to deal with the worrying?
Citalopram side effects and how to deal with them?
Question posted by Jord89 on 31 Jan 2016
Last updated on 30 December 2019
I was on 10mg of citalopram for a few years for anxiety and found it superb. I had no side effects at all and when I came off it I had no withdrawal symptoms. Recently the anxiety came back so I decided to go back on citalopram. OMG the side effects were horrendous. I had massive anxiety attacks for 2 days to the point I couldn't cope so came off them day 6. I went on holiday and when I came back the Dr put me on sertraline. Horrible. I stuck it out for 5 weeks, the most horrendous 5 weeks of my life. The Dr has now put me back on citalopram as she said these worked for me before. The first week was great, a few side effects but nothing at all like the sertraline, i thought i had cracked it. then on day 8 i started to lose my appetite again and for the last 3 days have had heightened anxiety. I did have a glass of wine so wondering if that has set me back. It's not as bad as the sertraline but is this still normal.
Surely if I was going to get side effects it would have been week 1? I feel desperate to get back to normal, I am losing the will to live. Any reassurances would be welcome.
Once again I would like to thank every one for the advice and help you have given me. Tomorrow is the 2 week mark a point I never thought I would get to with Citalopram. After appx day 6 / 7 most of the side effects eased off. the last 4 days I have felt like my old self again with no Anxiety at all! I know the pills take 4 weeks to take full effect so I'm not sure if this is the result of Citalopram or not? Im not going to complain! I thought It was important to post this just to show any one thats new to the drug, That there IS light at the end of the tunnel!
Great keep at It Jord89; Glad you are getting some pretty good head way with this and the real hard side effects are getting better from the beginning too. The one good thing to is this is one of the few that you reach your blood level in faster time than with any of the others which is good, IT'S Close enough to make sure you run the progress and what side effects your having past the doctor when you see the doctor soon. Keep that thinking positive and once under control don't worry about how long you have to take the medication this can be a chronic condition so don't mess with your dose. I find taking the medication is far better than going all through this again. Best wishes and hope it all keeps going forward for you CHUCK1957
Hi, i've had a look through the replies you have received and your comments. It's good to see that you have had some very advice and that you are feeling better! Just one thing i feel the need to mention... if you are still having the shaking and teeth chattering i would advise you to inform your doctor, just to be safe...
Jord89; The way Celexa works and many of the others when you start it you can feel even worse than you did prior to that in fact for the first one to two weeks it can give you the side effects and make the ones worse that you were already having but lucky somewhere between the 4 to 5 days slowly these side effects start to get better and better also try and take it about the same time each day.THIS WELL GET BETTER soon and one other good thing about Celexa is you reach the full blood level with this one in 4 weeks where it should be doing its job not like most the others that it can take 6 to 8 weeks to reach the full benefits. And also if it is just too hard do what the previous post said is give the doctor a call and see if you can get something for the increased anxiety during the first few weeks but it should not take much longer now and you should start to feel better have a great day.
I am currently on Buspar 15 mg 2x day for day anxiety with a antidepressant and off label blood pressure med for nocturnal anxiety attacks. Sometimes it can take 2-6 weeks for an antidepressant to kick in and the side effects to lessen. If you are unable to handle the side effects there are other SSRI that you can try. It is trial and error for all of us :( Some just suck more than others. Lack of sleep can take its toll. Call your doctor and see what he or she may recommend. Sometimes lower the dose helps. Hope it works out for you. My thoughts are with you. You can always post here for support and advise, you are not alone.
I would ask your doctor about something to help with the anxiety. Buspar is very popular as a non- benzodiazepine like Ativan, Xanax and Klonopin etc... I took Buspar alone with Zoloft for about 15 years and it worked great.
You will find what works and you will get your life back!
- Citalopram uses and safety info
- Citalopram information for Healthcare Professionals (includes dosage details)
- Side effects of Citalopram (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.